Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Wichita, KS

April 19, 2003Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2003, 2:30 AM CDT for Kingman County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 2:30 AM CDT (07:30 UTC)
Expired
Apr 19, 2003, 3:30 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4233 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 190730
SVRICT
KSC095-190830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
229 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 330 AM CDT.

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ATTICA...OR ABOUT 13 MILES
  NORTHWEST OF ANTHONY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR NORWICH AROUND 320 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 330 AM CDT.

LAT...LON 3759 9839 3739 9824 3741 9783 3770 9783

$$

/COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:17 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 10:17 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT FRI APR 18 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHERE THE CONVECTION
WILL FIRE TONIGHT AND THE POTENTIAL FOR ANY HAIL. LATEST WATER VAPOR
LOOP SHOWING LOTS OF ENERGY COMING OUT OF THE ARIZONA AND TEXAS
REGION. THIS IS CAUSING GOOD DIFFLUENT FLOW TO TAKE PLACE ACROSS
CENTRAL OKLAHOMA. A SECONDARY VORT LOBE IS ALSO SPINNING IN
NORTHWEST IOWA. UPPER LEVEL FLOW LOOKS PRETTY STRONG ON THE BACK
SIDE OF THIS VORT LOBE WHICH MAY CAUSE GOOD DIFFLUENCE ACROSS
CENTRAL KS. RUC/MESOETA REALLY STARTING TO FOCUS ON CENTRAL KANSAS
ALONG THE PACIFIC BOUNDARY FOR CONVECTION TONIGHT. BOTH MODELS ALSO
SHOW ABOUT 2500-3000 G/KG CAPE DEVELOPING ALONG THE BOUNDARY LATE
TONIGHT IN PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. WOULD EXPECT
PRIMARY THREAT TO BE HAIL, BUT WITH A DRY POCKET DEVELOPING ABOVE
THE BOUNDARY LAYER WE MAY SEE SOME WIND AS WELL. THIS AREA WILL MOST
LIKELY SEE THE BEST POTENTIAL FOR SEVERE STORMS, BUT YOU CANNOT RULE
SOUTHEAST KS EITHER DUE TO THE POTENTIAL OF A MCS MOVING OUT OF
CENTRAL OK LATE TONIGHT. THE REMAINDER OF THE FORECAST LOOKS FINE WE
WILL LEAVE ALONE FOR NOW.

---------------------------------------------------------------------
COX

MAIN CONCERN WILL BE CHANCES OF RAIN ALONG WITH SEVERE POTENTIAL FOR
TNGHT AND SAT.

TNGHT
MODELS SHOW DRY LINE FORMING UP AND SETTING UP EAST OF TURNPIKE
EARLY THIS EVENING. THERE COULD BE ENOUGH CONVERGENCE ALONG THE DRY
LINE FOR SFC BASED STORMS TO DEVELOP JUST TO THE EAST...HOWEVER IF
SFC BASED STORMS CANNOT FIRE ELEVATED STORMS STILL HAVE A DECENT
CHANCE OF DEVELOPING. AS A RESULT WILL GO WITH HIGHER POPS IN SE
CWA. THERE IS SOME SEVERE POTENTIAL WITH HAIL BEING THE MAIN THREAT.

SAT-SAT NGHT
MUCH OF THE AREA WILL HAVE A GOOD SHOT OF RAIN AS ANOTHER WAVE MOVES
INTO THE AREA WITH SFC LOW SLIDING EASTWARD ACROSS N OKLAHOMA DURING
THE DAY. THERE IS A CHANCE OF SEVERE POTENTIAL WITH SOME OF THIS
ACTIVITY AS GOOD UPPER LEVEL DYNAMICS WILL BE IN PLACE. MODELS SHOW
STRONG WIND MAX AT 500MB MOVING OVER SE CWA AROUND 18Z. MESOETA
MODEL SNDINGS SHOW GOOD INSTABILITY AND SHEAR FOR SE CWA...HOWEVER
THE EXPECTED CLOUD COVERAGE DURING THE DAY WOULD LIMIT SFC HEATING.
IF GOOD BREAKS IN THE CLOUD COVERAGE CAN DEVELOP THEN THINGS WILL
HAVE TO BE WATCHED MORE CLOSELY. OTHERWISE MUCH OF THE AREA SHOULD
SEE A PRETTY DECENT CHANCES OF RAIN.

SUN-MON
SFC HIGH BUILDS INTO THE AREA WHICH LOOKS TO DRY THINGS OUT FOR
SUNDAY AND MONDAY. GOING TEMPS SEEM FINE AND WILL MAKE VERY LITTLE
CHANGES TO THESE PERIODS. MODELS HINT AT SOME MSTR TRYING TO WORK
ITS WAY BACK INTO THE AREA LATE MONDAY NIGHT WHICH COULD SPARK OFF
SOME SHOWERS AND THUNDERSTORMS. WILL NOT INSERT POPS FOR THAT
SCENARIO JUST YET.

EXTENDED: TUES-FRI
MED RANGE MODELS ARE IN REALLY GOOD AGREEMENT FOR THE EXTENDED TIME
FRAME AND SHOW SOME PRETTY DECENT SHOTS OF PRECIP ACROSS THE AREA.
TUES STARTS OUT WITH AN UPPER RIDGE SITTING OVER THE MIDDLE OF CONUS
THEN BEGINS TO SHIFT E LATER IN THE DAY AS UPPER TROUGH SLIDES INTO
THE SOUTHERN ROCKIES. THIS WILL ALLOW MSTR TO STREAM NORTHWARD UP
INTO THE WESTERN HIGH PLAINS IN ADVANCE OF APPROACHING TROUGH. WILL
HOLD OFF ON PRECIP CHANCES DURING THE DAY PERIOD FOR TUES ATTM BUT
COULD SEE THEM TOSSED IN BY LATER SHIFTS IF THINGS PROGRESS QUICKER.
WILL UP POPS TUES NIGHT AS ISENTROPIC UPGLIDE OF HIGH SPEC HUMS
INCREASES DRAMATICALLY. ELEVATED CONVECTION CHANCES LOOKS PRETTY
GOOD FOR WESTERN HALF OF CWA LATE TUES NGHT AS SHOWALTER VALUES DIP
INTO NEG RANGE.

UPPER TROUGH REALLY TAKES ITS TIME TO MOVE INTO THE AREA FOR WED
INTO THUR AS MODELS SHOW THE SYSTEM BECOMING CUTOFF UNDER THE UPPER
RIDGE. ISENTROPIC UPGLIDE OF DEEP MSTR LOOKS TO CONTINUE INTO
THURSDAY AND WILL RAISE POP NUMBERS UP A BIT. TEMPS SHOULD BE COOLER
FOR THESE TWO DAYS DUE TO AMPLE CLOUD COVERAGE AND CHANCES OF PRECIP
IN THE MIX. GFS SHOWS SYSTEM DRIFTING EAST OF THE AREA BY FRI...BUT
THE CUTOFF NATURE WOULD SUGGEST THAT THIS SYSTEM COULD STILL LINGER.
AS A RESULT WILL KEEP TEMPS MAINLY IN THE 60S FOR FRI.

FCSTID = 15/JAKUB
ICT   55  67  45  62 /  30  70  60  10
HUT   52  66  43  62 /  20  60  40  10
EWK   53  67  44  62 /  30  70  50  10
EQA   54  68  46  62 /  30  80  60  10
WLD   56  69  47  64 /  40  80  70  10
RSL   47  64  41  60 /  10  40  20   5
GBD   48  65  41  62 /  10  50  30   5
SLN   50  66  43  60 /  20  50  30  10
MPR   53  67  44  62 /  30  70  50  10
CFV   59  70  51  64 /  60  90  70  10
CNU   57  68  50  63 /  60  90  70  10
K88   57  68  49  62 /  60  90  70  10

.ICT...
KS...NONE.
Hazardous weather outlook, Apr 18, 10:30 PM CDT, 4 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS
PARTS OF CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. THESE THUNDERSTORMS
ARE EXPECTED TO DEVELOP AFTER 4AM ALONG A WEAK COLD FRONT THAT
EXTENDS FROM ELLSWORTH TO GREAT BEND. SOME OF THESE STORMS HAVE
THE POTENTIAL OF PRODUCING LARGE HAIL ALONG WITH ISOLATED DAMAGING
WINDS. MORE THUNDERSTORMS ARE ALSO EXPECTED TO MOVE OUT OF CENTRAL
OKLAHOMA INTO SOUTHEAST KANSAS OVERNIGHT. SOME OF THESE
THUNDERSTORMS MAY ALSO BECOME SEVERE WITH VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS ON SATURDAY AND SATURDAY NIGHT. SOME OF THESE
STORMS MAY BECOME SEVERE, WITH THE MAIN RISK BEING LARGE HAIL.

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE BY TUESDAY AND
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE AFTER 4 AM, BUT THE BEST
POTENTIAL LOOKS TO BE SATURDAY AFTERNOON AND SATURDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:28 AM CDTSevere Thunderstorm WarningICTReno62 min
Apr 19, 4:07 AM CDTSevere Thunderstorm WarningICTSedgwick38 min
Apr 19, 7:23 AM CDTSevere Thunderstorm WarningICTChautauqua37 min
Apr 19, 7:38 AM CDTTornado WarningICTChautauqua37 min
Apr 19, 7:54 AM CDTSevere Thunderstorm WarningICTElk36 min
Apr 19, 8:10 AM CDTSevere Thunderstorm WarningICTGreenwood35 min
Apr 19, 2:36 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 19, 3:12 PM CDTSevere Thunderstorm WarningICTReno48 min
Apr 19, 3:16 PM CDTSevere Thunderstorm WarningICTHarper59 min
Apr 19, 4:11 PM CDTSevere Thunderstorm WarningICTHarper, Sumner79 min
Apr 19, 4:29 PM CDTSevere Thunderstorm WarningICTHarvey31 min
Apr 19, 4:39 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Apr 19, 4:54 PM CDTSevere Thunderstorm WarningICTButler66 min
Apr 19, 5:30 PM CDTSevere Thunderstorm WarningICTSumner45 min
Apr 19, 5:40 PM CDTSevere Thunderstorm WarningICTChase, Greenwood50 min
Apr 19, 5:54 PM CDTTornado WarningICTSumner36 min
Apr 19, 5:59 PM CDTSevere Thunderstorm WarningICTButler61 min
Apr 19, 6:05 PM CDTSevere Thunderstorm WarningICTCowley55 min
Apr 19, 6:13 PM CDTTornado WarningICTMontgomery47 min
Apr 19, 6:30 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
Apr 19, 6:40 PM CDTTornado WarningICTLabette50 min
Apr 19, 6:47 PM CDTSevere Thunderstorm WarningICTNeosho43 min
Apr 19, 6:55 PM CDTSevere Thunderstorm WarningICTAllen35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.